High Wind, Hale
- When
- October 22, 6:28 PM CST to 6:29 PM CST
- Where
- Hale forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
On the afternoon into the evening of the 22nd, a short wave aloft initiated scattered thunderstorms over the central South Plains and Rolling Plains. After the thunderstorm activity departed, a weak heat burst occurred in Hale County at the Texas Tech University West Texas mesonet site near Abernathy.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the afternoon into the evening of the 22nd, a short wave aloft initiated scattered thunderstorms over the central South Plains and Rolling Plains. After the thunderstorm activity departed, a weak heat burst occurred in Hale County at the Texas Tech University West Texas mesonet site near Abernathy. Temperatures increased three Fahrenheit degrees along with a peak wind gust of 67 mph. Later in the evening, a strong cold front moved through the region. A severe wind gust of 60 mph was observed at the mesonet near Turkey (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 22, 5:35 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 635 PM CDT Thu Oct 22 2020 .AVIATION... Weak upper level short-wave moving directly across KLBB at 00Z will edge east of the area during the evening. Scattered mostly weak and poorly organized showers and a few thunderstorms that formed just east of KLBB and south of KCDS are expected to move east along with the short-wave. A few high-based weak showers may edge near KLBB and KPVW with the cold-core upper low early evening but appear too sparse and weak to mention at this time. Otherwise, behind this short-wave we expect a notable cold front to move southward out of the Texas Panhandle late evening and across TAF sites around the 11 PM CDT to 1 AM CDT time-frame. There will be a short duration several hour period of Low Level Wind Shear (LLWS) as this front undercuts stronger westerly low level flow. Also, solutions indicate potential for MVFR cloud bases to spread out of the Texas Panhandle to some extent, though differ how far south. For now, we are indicating an MVFR ceiling both KCDS and KPVW late tonight but not quite extending to KLBB. Will certainly require additional evaluation for the next forecast. RMcQueen && .PREV DISCUSSION... /issued 234 PM CDT Thu Oct 22 2020/ SHORT TERM... Short term forecast remains on track this afternoon...water vapor continues to show the progression of an upper short trough moving through the South Plains. While at the surface winds remain breezy from the S-SW with a dryline just west of the CWA. Both the upper level shortwave and surface dryline will cross the CWA at peak heating creating a chance for convection near and along the dryline. While CAMs continue to suggest the dryline will set up from a Tulia to Denver City line they have backed off on the convection coverage and focused the coverage more across the southern Rolling Plains. With MUCAPES near 2000J/kg and the large scale lift from the shortwave aloft a slight chance of TSRA continues to be warranted. Onion like soundings suggest that heat bursts will possible along with strong to severe outflow gusts. West of the dryline critical fire weather conditions still look possible where very dry air will be in place. The previously issued Red Flag warning remains in effect. Moving onto tonight/tomorrow...late tonight into early Friday a cold Canadian air mass will plunge southward into the plains. This will force an associated strong cold front through the area with northeasterly winds advecting cold air into the CWA. The cold air mass will result in Friday's high temperature holding in the 50s area wide. As the front enters the region, around 06Z, winds across the southwestern Texas Panhandle could briefly push towards wind advisory criteria. Given the uncertainty surrounding the strength of the front and subsequent wind values have decided not to issue any wind headlines at this time. LONG TERM... The focus for the long term part of the forecast period remains on the arrival of very cold air into the forecast Sunday afternoon and night with it lingering into midweek while a storm system takes shape to our west with the potential for precipitation from Sunday night to Wednesday, some of which would be wintry. In generals, models remain the same on the overall evolution of the pattern through the forecast period with an upper level short wave trough diving southward over the intermountain West while an upper ridge builds over the eastern Pacific. One of the biggest questions for the forecast will be how this short wave acts as it reaches a southern limit, i.e., will it close off or remain open, followed by will it stall or quickly eject to the east or northeast. This is an area where the models typically struggle with so much dependent on how upper level jet interactions play out. Latest models still show a wide degree of spread with the GFS remaining the most open and quickest solution, the Canadian the deepest and slowest with the low, and the ECMWF now taking up a position between those two. The highest confidence in precipitation occurring across the forecast area remains Sunday night as a warm conveyor belt scenario sets up as warm mid level advection downstream from the upper low transports some Pacific moisture northward and over the dense, cold low level air mass. This pattern favors rain and freezing rain into Monday. At that point precip type becomes more uncertain with the faster models favoring a quicker transition to snow and the slower hanging onto the warm mid level temperatures and a melting zone aloft. Will maintain a mixed phase wording through Monday night by which time mid levels should be cold enough to support snow (or rain when low level temperatures warm sufficiently). FIRE WEATHER... The remainder of this afternoon critical fire weather conditions are expected cross the southwestern Texas Panhandle and near the NM/TX state line. 20 foot winds are expected from the southwest at 20 mph with min RH values falling between 10 and 15 percent. These elements will combine with ERCs in the 50th to 74th percentile and above normal temperatures to meet criteria for a Red Flag warning over Parmer and Castro counties through 7 PM CDT. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT this evening for TXZ021-027. && 99/99/05
Hazardous Weather Outlook National Weather Service Lubbock TX 301 AM CDT Thu Oct 22 2020 TXZ021>044-230815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 301 AM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Warm temperatures, dry conditions, and strong surface winds will result in critical fire weather conditions for the extreme southwestern Texas Panhandle. The western South Plains and extreme south-central Texas Panhandle will see elevated fire weather conditions. A Red Flag Warning is in effect for Parmer and Bailey Counties. Strong to severe thunderstorms may develop this afternoon into early evening across portions of the South Plains and Rolling Plains. This activity will have the potential to bring isolated wind gusts to 60 mph. A strong cold front will move through the area overnight tonight. This front may bring sustained winds in excess of 30 mph in the extreme southwestern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Freezing temperatures are likely across the entire South Plains region Sunday and Monday nights. In addition, wintry precipitation in the form of freezing rain and snow is forecast for Sunday night through Tuesday. Light precipitation amounts are expected at this time.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919638, 919639.